Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 178, NWS St. Louis, MO

July 7, 2014Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2014, 8:27 PM CDT for Jefferson County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 8:27 PM CDT (01:27 UTC)
Expired
Jul 7, 2014, 9:15 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Jefferson County, MO

The radar

The St Louis radar (KLSX), 37 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS53 KLSX 080127
SVRLSX
MOC099-080215-
/O.NEW.KLSX.SV.W.0178.140708T0127Z-140708T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 915 PM CDT

* AT 819 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR
  HILL...AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED SPOTTERS CONTINUE TO REPORT PING PONG SIZE HAIL.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...PEVELY...HERCULANEUM...DE SOTO...FESTUS...CRYSTAL
  CITY...OLYMPIAN VILLAGE...MAPAVILLE...VICTORIA AND HEMATITE.

THIS WARNING INCLUDES GOV. DUNKLIN'S GRAVE HISTORIC SITE AND SANDY
CREEK COVERED BRIDGE HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN MISSOURI FROM EXIT 174 TO EXIT 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3833 9075 3848 9073 3847 9070 3845 9068
      3846 9066 3848 9066 3847 9062 3848 9060
      3848 9047 3821 9036 3818 9033 3804 9057
TIME...MOT...LOC 0127Z 324DEG 18KT 3831 9054

HAIL...1.50IN
WIND...60MPH

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:36 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 7, 7:36 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
736 PM CDT Mon Jul 7 2014

.UPDATE:
Issued at 617 PM CDT Mon Jul 7 2014

Scattered thunderstorms are developing across the St. Louis Metro
as hot and unstable airmass interacts with remnant outflow
boundary stretching from northwest St. Charles County to south St.
Louis City. These storms could produce large hail or locally
damaging winds. The greater threat of severe weather remains with
the expected line of storms later this evening and overnight from
the northwest.

CVKING

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 341 PM CDT Mon Jul 7 2014

(Tonight)

Main concern continues to be the potential for severe weather late
tonight...specifically damaging winds.  Not much change from
previous thinking that thunderstorms will initiate late this
afternoon and early this evening over Nebraska and Kansas along a
surface front as a shortwave trough approaches the area from the
northwest.  These storms will increase in intensity and congeal into
an MCS as they move southeast along the front into Missouri during
the late evening and overnight hours. Strong low level moisture
convergence along the front along with forcing with the shortwave
will support the MCS.  Decent values MUCAPE and low level and deep
layer shear values will allow the MCS to stay severe into central
and eastern Missouri and adjacent sections of Illinois into the
overnight hours.  In addition, precipitable water still suggest that
the MCS will produce very heavy rainfall rates.  However given
progressive nature of MCS and high flash flood guidance numbers will
just mention locally heavy rainfall in the HWO at this time.

Britt

.LONG TERM:  (Tuesday through Next Monday)
Issued at 341 PM CDT Mon Jul 7 2014

(Tuesday through Thursday)

On Tuesday, the front will be moving south and out of the CWA about
the time that thunderstorms will be initiating during the early-mid
afternoon hours.  There is still some potential that one or two of
these storms could become severe before they move out of the CWA
during the late afternoon hours.

The front will then move well south of the area Wednesday into
Thursday as the flow becomes northwesterly aloft.  The area will lie
under mainly subsidence during this period, so have kept these two
days dry.  850 mb temperatures will be between 12-18C promising
below normal temperatures.

(Friday through next Monday)

Warm front is still on track to move through the area on Friday and
Saturday causing temperatures to climb back closer to normal.  The
front will keep scattered thunderstorms in the forecast.  850 mb
temperatures of 18-20C call for temperatures at or just above
normal.  ECMWF sets up northwesterly flow over the area quicker than
the GFS on Saturday and Sunday, so consequently it is trying to
bring a cold front through the CWA faster. This solution is faster
than in previous runs, so went with the slower idea with a cold
front entering the northern part of the CWA on Sunday morning and
move it south across the area through Monday.  Will continue the
chance of thunderstorms into early next week.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 703 PM CDT Mon Jul 7 2014

Scattered thunderstorms in the STL Metro area should begin to
diminish over the next hour or two. Further upstream, expect the
line of storms currently over southeast Nebraska/Southwest Iowa to
continue moving southeast. Not sure if the line will become more
organized and accelerate, but it should continue southeast and
affect the entire area. Wind gusts in excess of 40kts will be
possible and IFR flight conditions in heavy rain. If the line can
get well organized, there will likely be at least a couple of
hours of light to moderate rain behind the main line of storms.
MVFR conditions are likely in this area. Expect rain to taper off
and end by 12-15Z Tuesday.

Specifics for KSTL:

Scattered thunderstorms in the STL Metro area should begin to
diminish over the next hour or two. Further upstream, expect the
line of storms currently over southeast Nebraska/Southwest Iowa to
continue moving southeast. Not sure if the line will become more
organized and accelerate, but at its current speed the storms may
affect Lambert as early as 06Z. Wind gusts in excess of 40kts will be
possible and IFR flight conditions in heavy rain. If the line can
get well organized, there will likely be at least a couple of
hours of light to moderate rain behind the main line of storms.
MVFR conditions are likely in this area. Expect rain to taper off
and end by 12-15Z Tuesday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 3:59 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT MON JUL 7 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT. A FEW OF THESE
STORMS WILL BE SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH. LARGE
HAIL...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL ARE ALSO
POSSIBLE.

MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON
THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
EVENING. SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI.

THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND
CONTINUE THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE
MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR
FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE
AND ALONG THE ILLINOIS RIVER AT HARDIN.  PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Local storm report, Jul 7, 7:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             MASCOUTAH               38.51N  89.81W
07/07/2014  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 7, 7:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             ARNOLD                  38.43N  90.37W
07/07/2014  E0.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 7, 8:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
803 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             HOUSE SPRINGS           38.42N  90.57W
07/07/2014  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 7, 8:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             ARNOLD                  38.43N  90.37W
07/07/2014  E0.50 INCH       JEFFERSON          MO   STORM CHASER

&&

DYE
Local storm report, Jul 7, 8:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             IMPERIAL                38.37N  90.38W
07/07/2014  M1.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jul 7, 8:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             2 N CEDAR HILL          38.39N  90.64W
07/07/2014  E1.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:24 PM CDTSevere Thunderstorm WarningLSXSaint Louis51 min
Jul 7, 7:39 PM CDTSevere Thunderstorm WarningLSXJefferson51 min
Jul 7, 8:06 PM CDTSevere Thunderstorm WarningLSXJefferson24 min
Jul 7, 9:14 PM CDTSevere Thunderstorm WarningLSXJefferson46 min
Jul 7, 9:23 PM CDTAreal Flood AdvisoryLSXJefferson3 hr
Jul 7, 9:52 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby38 min
Jul 7, 10:27 PM CDTSevere Thunderstorm WarningLSXAudrain, Knox, Lewis, Marion, Monroe, Ralls and 1 more48 min
Jul 7, 11:02 PM CDTSevere Thunderstorm WarningLSXAudrain, Lewis, Marion, Monroe, Pike, Ralls58 min
Jul 7, 11:08 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Moniteau52 min
Jul 7, 11:16 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe44 min
Jul 7, 11:18 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau42 min
Jul 7, 11:38 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Montgomery and 2 more52 min
Jul 7, 11:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Pike, Ralls64 min
Jul 8, 12:03 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Franklin, Gasconade, Lincoln, Montgomery and 4 more57 min
Jul 8, 12:36 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, City of Saint Louis54 min
Jul 8, 12:42 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.